My Treatment Side Effects

All drugs have side effects. If you are lucky enough, you may never experience them. Unfortunately for me, my body seems to be affected by most of them. If you look up side effects in the dictionary, you may just see my picture next to the definition.

Treatment side effects

I have many drugs to help with sickle cell complications over the years. Here are some of the side effects that I have experienced:

  • Extreme joint pain:
  • In 2004, I had been on blood transfusion for almost 1 year and was told my iron levels were getting high. I had to start chelation therapy. At this time, the non-invasive medication was called deferiprone (Ferriprox). At first, I only noticed my urine was brown. After a few months, I started experiencing terrible pain in my knees and elbows (mainly my knees). They sometimes doubled in size because of the swelling. Doctors assumed the pain and swelling were a result of the excess iron building up in my body from the blood transfusions, so they increased my dose.

    When I stopped deferiprone and switched to the desferal (deferoxamine) injection in 2005, the swelling and pain in my knees and elbows suddenly stopped. Joint pain was also a common side effect of the deferiprone tablets I was taking.

  • Bruising:
  • In 2006 I had 2 very serious episodes of acute chest syndrome. As a result, doctors recommended I take hydroxycarbamide (also known as hydroxyurea or hydroxy). I started bruising very easily. If I accidentally bumped something I ended up with a bruise and I often had bruises all over my body.

  • Hair thinning:
  • I took hydroxyurea for 5 years. During that time, I experienced hair thinning. My mom was the first to notice as my hair had always been very thick. My hair didn't come out in clumps, it just gradually seemed to get thinner somehow.

  • Mouth sores:
  • One symptom I was unaware of was mouth sores. I often got mouth sores to the point where it was nearly impossible to eat. I tried mouth washes and numbing gel, and was even told I had recurring oral thrush. But it turns out the cause of this was actually hydroxy after all. For the record, hydroxy did help me and I didn’t stop taking it because of these side effects.

  • Constant diarrhea:
  • In 2018 I was started warfarin after getting blood clots in my lungs. Very quickly after starting, I noticed that I had diarrhea. This usually happens in the days leading up to my period so I thought nothing of it. My periods were heavier and longer which I expected since on blood thinners, but the diarrhea didn’t stop.

    After about 2 weeks I mentioned it to my nurse. They told me that it was probably my diet as no one else on warfarin had ever mentioned that side effect (rolls eyes at the fact that they thought I should be like everyone else). Convinced otherwise, I stopped taking the medication after 3 weeks. As soon as I did, the diarrhea stopped too.

  • Sickness, nausea, drowsiness, and constipation:
  • Pretty much every single medication that is prescribed to help me manage pain gives me these side effects. Because of this, I now only take painkillers if it feels extremely necessary. Sometimes, being in pain alone is more manageable for me than pain plus the added side effects.

    What have you experienced?

    These are some of the most significant side effects I have had. What side effects have you experienced from sickle cell drugs/treatments? Have any of them made you stop taking them completely?

    By providing your email address, you are agreeing to our privacy policy.

     

    More on this topic

    This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Sickle-Cell.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

    Join the conversation

    or create an account to comment.

    Community Poll

    What awareness month activities do you plan to get involved in?